Kentucky, 2011Hail and Damaging Winds in Kentucky, June 9, 2011
June 9, 2011 · NWS JKL · 15 events in 9 counties and zones
Several rounds of severe thunderstorms produce tree damage and large hail across portions of eastern KY during the afternoon and evening hours of June 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of severe thunderstorms produce tree damage and large hail across portions of eastern KY during the afternoon and evening hours of June 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 9, 11:06 AM EST, 59 minutes earlier.
Area forecast discussion, Jun 9, 11:06 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1206 PM EDT THU JUN 9 2011
.SHORT TERM.../TODAY/
OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION WELL TO OUR NORTH HAS
PROGRESSED SOUTHWARD HALF WAY THROUGH THE FORECAST AREA THIS
MORNING. THINK THAT THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON
WILL BE NEAR AND SOUTH OF THIS BOUNDARY. EVEN SO...DO NOT THINK
COVERAGE WILL WARRANT POPS MORE THAN 20 PERCENT AT THIS POINT. HAVE
LOWERED POPS IN OUR NORTHERN COUNTIES TO 20 PERCENT.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH FRIDAY NIGHT/
THE UPPER LEVEL RIDGE WHICH HAS DOMINATED OUR WEATHER PATTERN SINCE
LATE LAST MONTH WILL GRADUALLY GET SUPPRESSED TO THE SOUTH OVER THE
NEXT 48 HOURS. ANY CHANGE TO OUR SENSIBLE WEATHER WILL BE NEGLIGIBLE
THOUGH THROUGH FRIDAY NIGHT.
THE ISOLATED THUNDERSTORMS WHICH HAVE MANAGED TO POP THE LAST TWO
DAYS DESPITE THE RIDGE BEING OVERHEAD...SHOULD BECOME A BIT MORE
NUMEROUS TODAY AND FRIDAY AS OUR AIR MASS MOISTENS SLIGHTLY WHILE A
WEAK COLD FRONT EASES SOUTHWARD TO NEAR THE OHIO RIVER. STILL...WITH
NO EASILY DISCERNIBLE DISTURBANCES APPARENT IN THE DEVELOPING
WESTERLY FLOW ALOFT...WILL KEEP POPS LOW WITH A DIURNAL TREND BOTH
DAYS. WITH PROGS INDICATING MODERATE INSTABILITY...A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF I-64
WHERE SPC HAS HIGHLIGHTED WITH A SLIGHT RISK AREA.
500 MB HEIGHTS WILL BE LOWERING THROUGH TIME BUT TEMPERATURES WILL
CONTINUE TO THREATEN RECORDS BY TOPPING 90 FOR MOST LOCATIONS TODAY
AND AGAIN ON FRIDAY. WITH DEW POINTS REMAINING IN THE UPPER 60S TO
LOW 70S...THE HEAT INDEX WILL CLIMB INTO THE MID 90S. THE MUGGY LOW
LEVEL AIR MASS WILL ALSO KEEP OVERNIGHT LOWS VERY MILD...GENERALLY
AROUND 70 BOTH NIGHTS.
.LONG TERM.../SATURDAY THROUGH WEDNESDAY/
CHANGES TO THE LONG TERM PORTION OF THE FORECAST WERE MINIMAL WITH
FAIRLY STABLE MODEL SOLUTIONS THROUGH THE WEEKEND...AND THEN A FAIR
AMOUNT OF PATTERN UNCERTAINTY EARLY NEXT WEEK. A WEAK COLD FRONT
WILL BE WORKING INTO THE AREA ON SATURDAY...AND EXPECT SCATTERED
THUNDERSTORMS WITH THIS AS IT SETTLES JUST TO OUR SOUTH BY SUNDAY
EVENING. LATEST PROGS HAVE SPED THIS FRONTAL PASSAGE UP A BIT WITH
NORTHERLY SURFACE WINDS EVIDENT OVER EAST KENTUCKY BY SATURDAY
NIGHT. THUS...WE REDUCED POPS A TOUCH ON SUNDAY. MODELS THEN BEGIN
TO BECOME UNSTABLE WITH THEIR DEPICTION OF THIS FRONT...VARYING FROM
RUN TO RUN WITH WHETHER OR NOT IT WILL WORK BACK NORTHWARD SLOWLY OR
REMAIN JUST TO OUR SOUTH. SO...WILL MAINTAIN THE INHERITED LOW
CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.
TEMPERATURES WILL FALL FROM NEAR 90 ON SATURDAY BACK DOWN INTO THE
80S FOR THE REMAINDER OF THE PERIOD. WE SHOULD ALSO ENJOY A
REDUCTION IN DEW POINTS BEHIND THE WEEKEND FRONTAL PASSAGE...BUT THE
EXTENT AND DURATION OF THE DRYING INTO EARLY NEXT WEEK REMAINS
QUESTIONABLE.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST
INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG
ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH
LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS
EXPECTED.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...ABE/HAL
LONG TERM....ABE
AVIATION...HAL
Hazardous weather outlook, Jun 9, 11:21 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1221 PM EDT THU JUN 9 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1221 PM EDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS WILL WILL OCCUR THIS AFTERNOON AND EVENING.
A FEW STORMS COULD CONTAIN STRONG WINDS AND HAIL.
LOCALLY DENSE VALLEY FOG WILL OCCUR LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING.
ABE/HAL
Thunderstorm Wind, Clay
- When
- June 9, 12:05 PM EST to 12:10 PM EST
- Where
- Clay County, 4 mi NW of Laurel Creek
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Department of Highways
- Coordinates
- 37.291, -83.781
More than two dozen trees were blown down by thunderstorm wind gusts along and just off of Crane Creek Rd.
Thunderstorm Wind, Clay
- When
- June 9, 12:25 PM EST to 12:30 PM EST
- Where
- Clay County, Oneida
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.270, -83.630
A tree was blown down in Oneida.
Thunderstorm Wind, Wayne
- When
- June 9, 2:07 PM EST to 2:12 PM EST
- Where
- Wayne County, Parmleysville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.680, -84.750
Trees were blown down in Parmleysville.
Thunderstorm Wind, Bell
- When
- June 9, 2:15 PM EST to 2:20 PM EST
- Where
- Bell County, Middlesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.600, -83.720
A tree and large tree limbs were blown down by thunderstorm wind gusts in Middlesboro.
Thunderstorm Wind, Pike
- When
- June 9, 3:39 PM EST to 3:45 PM EST
- Where
- Pike County, Pikeville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.480, -82.520
An estimated wind gust of 65 mph occurred in Pikeville.
Hail, Pike
- When
- June 9, 3:40 PM EST to 3:45 PM EST
- Where
- Pike County, Shelbiana
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.430, -82.500
Thunderstorm Wind, Pike
- When
- June 9, 3:43 PM EST to 3:48 PM EST
- Where
- Pike County, 0.55 mi S of Road Jct
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 37.342, -82.400
Trees and power lines were reported down near Draffin and Millard.
Hail, Jackson
- When
- June 9, 3:55 PM EST to 4:00 PM EST
- Where
- Jackson County, 4 mi NE of Mc Kee
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.471, -83.948
Hail, Jackson
- When
- June 9, 4:00 PM EST to 4:05 PM EST
- Where
- Jackson County, Turkey Foot
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 37.470, -83.930
Hail, Johnson
- When
- June 9, 4:20 PM EST to 4:25 PM EST
- Where
- Johnson County, Keaton
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.980, -82.970
Thunderstorm Wind, Breathitt
- When
- June 9, 4:30 PM EST to 4:40 PM EST
- Where
- Breathitt County, 1 mi E of Quicksand
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.530, -83.332
A tree was blown down on Hwy 1098 between mile markers 1 and 2 at South Fork.
Thunderstorm Wind, Breathitt
- When
- June 9, 4:40 PM EST to 4:45 PM EST
- Where
- Breathitt County, Keck
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Department of Highways
- Coordinates
- 37.600, -83.370
Six to seven trees were blown down on Hwy 1812 between mile markers 6 and 7 in Keck.
Hail, Johnson
- When
- June 9, 5:14 PM EST to 5:20 PM EST
- Where
- Johnson County, Oil Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -82.930
Hail, Fleming
- When
- June 9, 7:50 PM EST to 7:55 PM EST
- Where
- Fleming County, Sherburne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -83.780
Hail, Bath
- When
- June 9, 7:55 PM EST to 8:00 PM EST
- Where
- Bath County, Pebble
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.270, -83.750
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 9, 20111 death · $100,000 · 1 in hail · 26 events
- Tornado and Flash Flood in Kansas, June 9, 2011$25 million · EF0 · 60 events
- Rip Current in New Jersey, June 9, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Connecticut, June 9, 20111 injured · $263,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in New York, June 9, 2011$787,000 · 1.75 in hail · 16 events
- Flooding in Iowa, June 9 to 21, 2011$930,000 · 7 events
- Flash Flood and Hail in Virginia, June 9, 2011$283,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Oklahoma, June 9, 2011$376,000 · 2 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, June 9, 2011$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 9, 2011$415,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Iowa, June 9, 2011$178,000 · 1.75 in hail · 23 events
- Damaging Wind and Lightning Strike in Delaware, June 9 to 10, 20111 injured · $200,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316777, 316778, 316779, 316781, 316807, 316786, 316782, 316787, 316789, 316790, 316800, 316793, 316796, 316802, 316804.